What You Need to Know About Stopping Your Antidepressant (SSRI)

I started drafting another post,  but this is all that I could think about today. And as someone who gets easily fixated on topics, it was easier to choose to write about this instead. Know that there is nothing wrong with needing to take an antidepressant, and there is nothing wrong with choosing to stop either.

Don’t stop cold turkey

If at all possible, taper off of your medication. You decrease the risk (or severity) of your withdrawal symptoms. You can cut your pills in half, or take them every other day, whatever works best for you and what your doctor recommends. I have also heard the recommendation to take a full dose, and then take a half, and alternate every other day for 2 weeks.

You may experience physical symptoms

Even if you didn’t experience any symptoms while you were taking your antidepressant, this is a possibility. If your dose was very small, it is still possible to experience withdrawal. You might feel dizzy, fatigued, nauseous, or many other things! (In my own experience, if you feel dizzy, try taking some Dramamine).

If you do experience these, DON’T GIVE UP! Don’t refill your prescription to get rid of the symptoms, or you will have to start over, and you have come so far! Some people are lucky enough to be able to avoid these altogether, so don’t let this scare you if you are considering stopping your SSRI.

You may feel depressed/anxious

This is a tricky one! It is difficult to differentiate between returning depressive symptoms, and SSRI withdrawal symptoms. They can feel very similar. The only way to find out is to give it time, and focus on your personal self-care.

You may notice yourself feeling irritable as well. Give it time, and do what you can to limit your duties (personal and work wise)  for a week or two . If these symptoms persist, then it is possible that your depression symptoms are still present. You may want to consider restarting your medication in this case.

Also, remember the power of placebo. Sometimes, in addition to the power of medication, knowing that we are taking a medication and expecting it to help has an enormous amount of power. Use this to your advantage, and expect yourself to be happy without the medication.

You aren’t addicted to your antidepressant

Withdrawal symptoms from ceasing your SSRI does not indicate addiction. Your antidepressant simply blocks the reuptake of serotonin, so there is more available in your brain, elevating your mood. Your brain gets used to this, which is why many people need to increase their dosage over time. Also, because your body gets used to the presence of increased serotonin, it is an adjustment for your body when you stop taking it. Addiction only applies to harmful substances that can permanently damage your brain.

Talk to your doctor

They are there to help, you can make an appointment to talk to them or simply call. And if they aren’t willing to take the time to talk to you about it, you need to find yourself a new doctor!

To read more about SSRI withdrawal, visit the Mayo Clinic website here. (A very helpful article, that helped me fill in the blanks of my existing knowledge for this article!)

 

Leave a Reply

Your email address will not be published. Required fields are marked *